Skip to main content

Hilbert's program and the omega-rule

  • Aleksandar Ignjatović (a1)

In the first part of this paper we discuss some aspects of Detlefsen's attempt to save Hilbert's Program from the consequences of Gödel's Second Incompleteness Theorem. His arguments are based on his interpretation of the long standing and well-known controversy on what, exactly, finitistic means are. In his paper [1] Detlefsen takes the position that there is a form of the ω-rule which is a finitistically valid means of proof, sufficient to prove the consistency of elementary number theory Z. On the other hand, he claims that Z with its first-order logic is not strong enough to allow a formalization of such an ω-rule. This would explain why the unprovability of Con(Z) in Z does not imply that the consistency of Z cannot be proved by finitistic means. We show that Detlefsen's proposal is unacceptable as originally formulated in [1], but that a reasonable modification of the rule he suggest leads to a partial program already studied for many years. We investigate the scope of such a program in terms of proof-theoretic reducibilities. We also show that this partial program encompasses mathematically important theories studied in the “Reverse Mathematics” program. In order to investigate the provability with such a modified rule, we define new consistency and provability predicates which are weaker than the usual ones. We then investigate their properties, including a few that have no apparent philosophical significance but compare interestingly with the properties of the program based on the iteration of our ω-rule. We determine some of the limitations of such programs, pointing out that these limitations partly explain why partial programs that have been successfully carried out use quite different and substantially more radical extensions of finitistic methods with more general forms of restricted reasoning.

Hide All
[1]Detlefsen, M., On interpreting Gödel's second theorem, Journal of Philosphieal Logic, vol. 8 (1979), pp. 297313.
[2]Feferman, S., Transfinite recursive progressions of axiomatic theories, this Journal, vol. 27 (1962), pp. 259316.
[3]Feferman, S., Introductory note to 1931c, Kurt Gödel: Collected works, vol. I (Feferman, S. editor-in-chief), Oxford University Press, London (1986).
[4]Feferman, S., Hilbert's program relativized: proof-theoretical and foundational reductions, this Journal, vol. 53 (1988), pp. 354384.
[5]Feferman, S. and Spector, C., Incompleteness along paths in progressions of theories, this Journal, vol. 27 (1962), pp. 383390.
[6]Friedman, H., Systems of second-order arithmetic with restricted induction. I, II, this Journal, vol. 41 (1976), pp. 557559 (Abstracts).
[7]Friedman, H., Simpson, S. G., and Smith, R. L., Countable algebra and set existence axioms, Annals of Pure and Applied Logic, vol. 25 (1983), pp. 141181; addendum, vol. 28 (1985), pp. 319-320.
[8]Herbrand, Jacques, Logical Writings, (Goldfarb, W., editor), Harvard University Press, Cambridge, Massachusetts, 1971, pp. 288289.
[9]Harrington, L., private communication to H. Friedman.
[10]Hilbert, D., Über das Unendliche, Mathematische Annalen, vol. 95; English translation, Philosophy of mathematics, selected readings, (P. Benacerrof and H. Putnam, editors), Cambridge University Press, London, (1983), pp. 161–190.
[11]Hilbert, David, Die Grundlegung der elementaren Zahlenlehre, Mathematische Annalen, vol. 104 (1931), pp. 485494.
[12]Ignjatović, A., Hilbert's program and the omega-rule, unpublished manuscript, 12 1988.
[13]Ignjatović, A., Fragments of first- and second-order arithmetic and length of proofs, Ph.D. Thesis, University of California at Berkeley, Berkeley, California (1990).
[14]Rosser, B., Gödel theorems for nonconstructive logics, this Journal, vol. 2 (1937), pp. 129137.
[15]Schmerl, U., Iterated reflection principles and the ω-rule, this Journal, vol. 47 (1982), pp. 721733.
[16]Shoenfield, J. R., On a restricted ω-rule, Bulletin De L'Academie Polonaise Des Sciences, vol. VII, No. 7, 1959, pp. 405407.
[17]Simpson, S. G., Which set existence axioms are needed to prove the Cauchy-Peano theorem for ordinary differential equations?, this Journal, vol. 49 (1984), pp. 783802.
[18]Simpson, S. G., Partial realization of Hilbert's program, this Journal, vol. 53 (1988), pp. 349363.
[19]Simpson, S. G., Subsystems of second-order arithmetic (in preparation).
[20]Sieg, W., Foundations for analysis and proof theory, Synthese, vol. 60 (1984), pp. 159200.
[21]Sieg, W., Fragments of arithmetic, Annals of Pure and Applied Logic, vol. 28 (1985), pp. 3371.
[22]Sieg, W., Hilbert's program sixty years later, this Journal, vol. 53 (1988), pp. 338348.
[23]Sieg, W., Relative consistency and accessible domains, Synthese, vol. 84 (1990), pp. 259297.
[24]Smorynski, C., The incompleteness theorems, Handbook of mathematical logic (Barwise, J., editor), North-Holland, Amsterdam (1977), pp. 821895.
[25]Tait, W. W., Finitism, Journal of Philosophy, vol. 78 (1981), pp. 524546.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed